Advice please

Hi,

This is my first question although I have commented on a couple.

I have been diagnosed with RA for about 10 years now. I have been through loads of drugs that my rheumatologist has prescribed and through several rheumatologists! (I can't remember the names of them all but most recently I have had Enbrel which didn't work and the same for Humira. Currently I take mtx and last June had a first infusion of Rituximab with the second in July. The Rituximab has not worked and by Christmas I was in such pain in my hands and wrists I rang the rheumatology nurses who allowed a steroid injection. This of course works wonders but as we all know it doesn't last!

Now, I try extremely hard to look the very best I can, always get the slap on, well dressed and even my family say, 'the trouble is people don't have sympathy because you look good'. I am vain, no two ways about it, and I decided a long time ago not to let this awful disease get me down. So whilst I have to wait outside shops for someone to come out to open the door, I look good whilst I wait! (Sorry if this sounds big headed its not meant to it's my way of coping)

Ok, my problem is that next week I see yet another new rheumatologist and I am really worried that he might think that the Rituximab has worked as the steroid injection has made a huge difference and my DAS score will be low. I would be really pleased to hear your advice on how I can persuade him that this improvement is only temporary and that I need an alternative to the Rituximab. I don't want him to say that he'll see me back in 3 or 6 months -I want action now! I seem to have spent so much time waiting waiting waiting for this drug or that treatment, this is my life seeping away! I've just become a grandma for the first time to teeny tiny baby boy (3lb 2oz!) I worry that in a couple of months I won't be able to hold him.

Your combined advice would be really helpful.

Tilstongal

9 Replies

oldestnewest
  • Tilstongal, right down everything that has happened to you. How the drugs have or have not worked. If you have a computer print it all off on there. Tell them about the steroids injections and how long they last. Tell them your feelings of how this has affected you.

    Most importantly keep putting the slap on if it helps you,don't take any notice of other people,if it helps you so well and good.

    sylvi.xxx

  • AH bless on grandson, I know were you are coming from. my problem different I have failed on three Dmards but never been allowed biologics on cost grounds im going to stand my ground on jan 23rd you need to do the same.. well done on your coping .

    NRAS do an excellent book on biologics which you can get from them via the website.. it discusses all options available in plain english not too medical get a copy of this and good luck.

  • Hi tilstongal

    Well I think put it as eloquently as you have here!

    Take a diary of your pain and when u get it, take photos of any swollen joints, remind him you have had a steroid but that you had it as an emergency measure because of the pai. Tell him of your emotional struggles and things like tiredness or not sleeping . And if possible take someone with you to give u support.

    I too try to put on my makeup but I do tell them that it's difficult to do physically with my sore hands or they think u don't have these problems.

    I can see you want this all sorting now especially now you have a beautiful grandchild, how wonderful is that, so go for it! Take your lovely blog with you, it says it all, good luck, let us know what they say, love Axx

  • Oh you are all so kind -you've made me weep -big black rivulets of mascara!,

    Thank you thank you.

    Tilstongal

  • Hello and I am so sorry things are so difficult for you.

    I completely understand the frustration of feeling as if you are always waiting for one or other of the drugs to work, then moving onto something else and having to wait all over again. But it might not be the "end" of Rituximab for you. When I started Rituximab I was told it that it was very slow to get going - and not to despair if it didn't seem to be helping for up to 9 months. At my hospital they routinely give a second cycle of infusions after six months, then make an assessment 3 months after that as to whether or not it might be going to help. On that basis, you would only now be due for a second infusion cycle and they wouldn't be making a decision about its effectiveness for another three months. I know that doesn't help when you are struggling so much but I just wondered if this might help you not to feel that the Rituximab was another drug failure. Unfortunately I wasn't well enough (other health stuff) to have the second infusion cycle until a year after the first so I can't really comment on the length of time it took to start working properly for me - but it certainly has now! And although it would mean more waiting for you if you had a second Rituximab infusion cycle now, hopefully the steroid infusion which goes alongside would really help to get you through at least some of the waiting time.

    As for the steroids affecting the DAS score - when I have been in that situation they have always taken that into account commenting that "although the DAS isn't high enough now to justify (whatever it is) it would be without the steroids". So that has never been an issue for me.

    Everyone else has given you really good advice and I so hope that your appt with the new rheumatologist is a positive one and that you can get some help.

    Thinking of you.

    Tilly x

  • Welcome Tilstongal. I don't have your RA problems but can certainly sympathise. I don't see what is wrong with wanting to look good either? In the last 5 years I've stopped getting the eczema that I had from childhood and have lost over 4 stone and I look really well - and feel it mostly too although currently getting some more post Metoject nausea and fatigue. No one believes that I've got RA and take these hard core drugs and in the whole I'm very glad they don't! Having seen the pity in people's eyes when my face and hands were covered in seeping blotchy red wounds I prefer this invisible suffering any day. You only have to look at RA Warrior to see a glamorous, thin looking woman whose body is riddled with this disease. I know this makes getting help harder but its great to look good despite everything we go through I feel?

    But about your worries re new rheumy and looking well - I suspect they will understand and if you look quite well turned out they at least know you are the kind of person who tries - not one who just makes no attempt to combat the RA? If you have any acting skills then perhaps it would be good to hobble a bit or exaggerate your symptoms a little but as I am incapable of doing this I generally just stick to honesty. Remind them about the steroid injection and as Allanah advises, tell it as it is and I'm sure they will be experienced enough to read between the lines. Good luck, Tilda

  • Thank you so much for your reply Tilda and for yours Tilly. You have encouraged me to think the it may be ok when I see the Rheumatologist next week. I have taken the advice from you all on board.

    You are all so kind and supportive it is a joy to speak to people who understand how I feel.

    Thank you.

    Tilstongal

  • Dear Tilstongal

    I really just wanted to reiterate what Tilly said, because we hear it on the helpline quite often. Rituximab is often much more successful second time round and can take 6 months or longer to start to work, so it may be worth having another dose, which you must be due for soon (they cannot be closer than 6 months apart) and reassessing your options depending on whether or not that works well for you.

    Whether it ends up being the rituximab or something else, I hope you find something that makes you start to feel better soon.

    Kind regards

    Victoria

    (NRAS Helpline)

  • Victoria,

    Thank you for troubling to answer my question.

    I had no idea that Rituximab could take so long to work until Tilly and you mentioned it. So I will not be too disappointed if they offer me more of it. The thing I am most scared of is if they offer nothing and just make another appt. But I feel encouraged to press for more treatment by your replies.

    Thanks again.

    Tilstongal

You may also like...